Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Constipation, mucus in stool, vomiting. Diagnosed with Stage 3 Multiple Myeloma and renal failure. On chemotherapy. Are these side effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Question
My father has recently been diagnosed with Stage 3 Multiple Myeloma with renal failure. He is on his 3rd round of chemo, 2 wks on 1 wk off. Has been extremely constipated, going as long as 10 days without a BM. Has recently with last chemo been very sick & mucus vomiting & mucus leakage out of his anal.
What could be causing this?
Posted Sat, 28 Apr 2012 in Cancer
 
 
Answered by Dr. Mohammed Tauseef 43 minutes later
Hi,

Thank you for the query.

I would like to know few more things which would help me in suggesting you better:

1.) When was he diagnosed with Multiple Myeloma and Renal Failure?
2.) How is his Appetite? It is reduced, increased or normal?

The problems which you have been noticing like, constipation, vomiting and mucus leakage are the side effects of Chemotherapy. They have to be treated symptomatically. Speak to his Oncologist. Constipation happens, if there is not enough fluid in the body, poor intake of dietary fibers due to reduced appetite, Sedentary lifestyle and if he is confined to bed.

Since he has not had a Bowel movement for 10 days, he should be given a Barium Enema. If it doesn't help, manual or surgical evacuation should be done. Your Doctor shall also prescribe him laxatives and stool softeners.

Follow these steps for his bowel care:

1.) Give him food XXXXXXX in fibers like, fresh fruits and XXXXXXX leafy vegetables.
2.) He should be doing regular exercises like brisk walking. Physical activity can help stimulate intestinal activity.
3.) He should drink plenty of water, Drinking plenty of water and other fluids will help soften stool.
4.) He should not ignore the urge to have a bowel movement, if he gets.
5.) He should stick to his treatment plan. Take him for regular follow up.

Hope I have answered your query, I will be available to answer your follow up queries.

Wish him Best of Health.

Take Care.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Follow-up: Constipation, mucus in stool, vomiting. Diagnosed with Stage 3 Multiple Myeloma and renal failure. On chemotherapy. Are these side effects? 16 hours later
He was diagnosed with MM & RF 9 wks ago, was given 6-12 mo. without treatment.
His appetite has been greatly reduced.

His oncologist did not give enema, which I thought should have been done. They said milkomagnsia & tums.

My father was admitted into the hospital this morning and they think he might have a infection in his bowels.

Thank you for your response.
 
 
Answered by Dr. Mohammed Tauseef 8 hours later
Hi,

Thank you for writing back to me.

You can speak to his Oncologist and ask for a Barium Enema and other options if Oral Laxatives are not helping him have his Bowel Movement. Give him a Glass of warm water after every dose of Milk of Magnesia, before going to bed. This will help him have a Bowel Movement early next day morning.

Follow the lifestyle modifications as I had advised earlier.

See to it that he sticks to his treatment plan and goes for regular follow up.

Wish him Best of Health once again.

Take Care.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor